Florida, 2014

Heavy Rain in Florida, September 23, 2014

September 23, 2014 · NWS JAX · 1 event in 1 county or zone

A stalling frontal boundary combined with a weak short wave trough crossing the area caused locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A stalling frontal boundary combined with a weak short wave trough crossing the area caused locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 23, 3:00 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 23, 3:00 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
400 AM EDT TUE SEP 23 2014

...LOCALLY HEAVY RAINFALL POSSIBLE AREA-WIDE TODAY AND ALONG THE
COAST ON WEDNESDAY...

.NEAR TERM /THROUGH WEDNESDAY/...

COMPLEX SCENARIO OF SLOW MOVING FRONTAL BOUNDARIES AT THE SURFACE
AND INTENSE MID LEVEL TROF OVER THE SERN U.S. WILL PROVIDE
INGREDIENTS FOR LOCALLY HEAVY RAINFALL FROM SLOW MOVING SHOWERS AND
EMBEDDED STORMS OVER THE NEXT 24-36 HOURS.

TODAY...MID LEVEL TROF WILL BE PROGRESSIVE ENOUGH TO FORCE OLD
FRONTAL BOUNDARY SLOWLY THROUGH SE GA/NE FL AND INTO THE COASTAL
WATERS BY THIS EVENING. THE LIFT/ENERGY ALONG THIS FEATURE WILL
GENERATE NUMEROUS/WIDESPREAD HEAVY SHOWERS WITH EMBEDDED STORMS AS
IT PUSHES SLOWLY SOUTHEAST THROUGH SE GA/NE FL. AT THE SURFACE AS
THE TROF PUSHES OFFSHORE AND HIGH PRESSURE BUILDS DOWN THE EAST
COAST NORTH OF THE REGION...EXPECT NORTHEAST WINDS TO SURGE DOWN THE
COAST TO AT LEAST JACKSONVILLE...POSSIBLY AS FAR AS ST AUGUSTINE.
WIND SPEEDS WILL INCREASE TO 15-25G30-35 MPH AT TIMES LIKELY JUST
SHORT OF WIND ADVISORY CRITERIA BUT WILL COME CLOSE ALONG THE SE GA
BEACHES/COAST. RAIN CHANCES WILL OSCILLATE THROUGHOUT THE DAY AS
ENERGY ALOFT PUSHES ACROSS THE REGION BUT HIGHER CHANCES ACROSS
INLAND LOCATIONS THIS MORNING WILL SHIFT TOWARDS THE COAST THIS
AFTERNOON AS NORTHEAST SURGE DEVELOPS AT THE SURFACE AND ENERGY ALOFT
DRIFTS TOWARDS THE SOUTHEAST. WITH HEAVY RAINFALL FOCUS SHIFTING
THROUGHOUT THE DAY...NOT ENOUGH CONFIDENCE IN ANY ONE REGION TO POST
A FLASH FLOOD WATCH AT THIS TIME. ABUNDANT CLOUD COVER IS EXPECTED
AND WILL HOLD MAX TEMPS AROUND 80 DEGREES.

TONIGHT...AS ENERGY/LIFT SHIFTS TOWARDS THE COAST ALONG WITH TROF
DEVELOPING OFFSHORE EXPECT PCPN CHANCES TO MAINLY BE CONFINED TO
ALONG THE I-95 CORRIDOR AND ST JOHNS RIVER BASIN ALONG WITH
BREEZY/WINDY CONDITIONS ALONG THE COAST CONTINUING AT 15-25 MPH AS
NORTHEAST SURGE REMAINS IN PLACE AND HELPS TO DRIVE CONVERGENT BANDS
PUSHING OFF THE ATLC AND INTO THE COASTAL COUNTIES. LOCALLY HEAVY
RAINFALL THREAT WILL REMAIN CONFINED TO THE COASTAL COUNTIES BUT
SOME MODELS ARE ACTUALLY PROGRESSIVE ENOUGH WITH MID LEVEL ENERGY
AND LIFT AND PUSHING IT FAR ENOUGH OFFSHORE TO LIMIT HEAVY RAINFALL
THREAT ALONG THE COAST. WITH THE MODELS STILL UNSURE ABOUT HEAVY
RAINFALL AXIS...STILL TOO EARLY TO PLACE FLASH FLOOD WATCH ALONG THE
I-95 CORRIDOR BUT POTENTIAL IS THERE IF STATIONARY CONVERGENT RAIN
BAND SETS UP ALONG THE COAST.

WEDNESDAY...MODELS IN FAIR AGREEMENT WITH COASTAL TROF OVER THE ATLC
WATERS AND SHARP NE FLOW DIRECTED INTO THE SE GA COAST AND NE FL
REGION COAST AND ST JOHNS RIVER BASIN. LOCALLY HEAVY RAINFALL THREAT
WILL MAINLY BE ALONG AND EAST OF A LINE FROM BRUNSWICK TO
JACKSONVILLE TO GAINESVILLE. BREEZY/WINDY NE FLOW WILL CONTINUE
ALONG THE COAST AND MAX TEMPS WILL BE HELD TO AROUND 80 DEGREES
ALONG THE COAST AND IN THE LOWER/MIDDLE 80S FURTHER INLAND. RAINFALL
WILL BE MAINLY IN THE FORM OF SCATTERED/NUMEROUS HEAVY SHOWER
ACTIVITY BUT EMBEDDED STORMS WILL CONTINUE TO BE POSSIBLE.

SHORT TERM /THURSDAY AND FRIDAY/...
THE FORECAST FOR THIS PERIOD IS ONE OF RATHER LOW CONFIDENCE GIVEN
THE CHALLENGING SYNOPTIC PATTERN...NOT TO MENTION THE DEGREE OF
DISCREPANCY AMONGST THE MODELS. THE NAM SHOWS THE INVERTED TROUGH
CLOSER TO THE COAST AND IS THEREFORE WETTER THAN THE GFS WEDNESDAY
NIGHT AND THURSDAY. NEVERTHELESS...THE GFS ALSO SHOWS A FAIRLY
MOIST PATTERN...JUST NOT QUITE AS MOIST AS THE NAM. ALTHOUGH THE
MID LEVEL RIDGE OVER THE ATLANTIC BEGINS TO EXTEND WEST INTO
NORTHERN FLORIDA...THE MOIST LOW LEVEL FLOW COUPLED WITH MOIST
SOUTHERLY FLOW ALOFT WILL SET THE STAGE FOR MOSTLY CLOUDY SKIES
ALONG WITH SCATTERED TO NUMEROUS SHOWERS AND EMBEDDED
STORMS...WITH THE GREATEST CHANCES OF RAIN ALONG THE ATLANTIC
COAST DUE TO INCREASED LOW LEVEL MOISTURE CONVERGENCE. TIMING THIS
ACTIVITY WILL BE DIFFICULT BUT ON AND OFF COASTAL SHOWERS WILL BE
POSSIBLE THROUGH THE PERIOD...EVEN DURING THE NIGHTTIME HOURS.
LOCALLY HEAVY RAINFALL WILL BE THE MAIN CONCERN WITH THIS ACTIVITY
ALONG THE COAST. FAIRLY REASONABLY CONFIDENCE THAT TEMPS WILL BE
HELD IN THE LOW TO MID 80S ON THURSDAY. ALTHOUGH THE TRANSITION
TO UPPER LEVEL RIDGING ALONG WITH VARIABLE CLOUDINESS AND
OCCASIONAL PRECIP WILL LEAD TO A TRICKIER TEMP FORECAST BY
FRIDAY...WE WILL FAVOR THE LOWER SIDE OF GUIDANCE AND GO WITH
HIGHS IN THE LOW TO MID 80S ONCE AGAIN.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
THE UPPER RIDGE WILL BECOME BETTER ESTABLISHED OVER THE REGION.
TEMPS WILL CLIMB A LITTLE HIGHER AND MAY REACH 90 IN A FEW INLAND
LOCATIONS OVER THE WEEKEND. MOIST LOW LEVEL ONSHORE FLOW WILL
PERSIST. THE PATTERN WILL REMAIN FAVORABLE FOR SCATTERED TO
NUMEROUS SHOWERS AND STORMS WITH A CONTINUED MUCH HIGHER THREAT
ACROSS NORTHEAST FLORIDA AND ESPECIALLY ALONG THE COAST.

&&

.AVIATION...
MIXTURE OF MVFR/VFR CIGS IN SHOWER ACTIVITY AT LOCAL TAF SITES WHICH
IS OF THE VERY ON/OFF NATURE...SO BASICALLY CARRIED VCSH THROUGH THE
NEXT 24 HOURS AS DEVELOPMENT OF PCPN WILL BE VERY LOCAL IN NATURE
ALTHOUGH WILL BECOME MORE ABUNDANT IN COASTAL TAF SITES BY THIS
AFTERNOON AND EVENING. DETAILS FOR ANY IFR CIGS/VSBYS VERY FEW AND
FAR BETWEEN...AND EXPECT GENERAL MVFR CIGS/VSBYS IN SHOWER ACTIVITY
THROUGH 06Z TONIGHT. LOW LEVELS OF THE ATMOSPHERE SHOULD REMAIN
MIXED ENOUGH TO PREVENT MUCH IN THE WAY OF FOG FORMATION. SINCE
THUNDER WILL REMAIN ISOLATED IN NATURE HAVE LEFT OUT OF TAF GROUPS
FOR NOW BUT MAY NEED TO BE ADDED BACK IN IF ORGANIZED CONVECTION
OCCURS BUT EXPECT MOST OF IT TO BE OVER THE COASTAL WATERS.

&&

.MARINE...
INITIAL NORTHEAST SURGE INTO THE SE GA CSTL WATERS HAS WASHED OUT
AND EXPECT NEXT SUBSTANTIAL SURGE AROUND 20 KNOTS TO PUSH INTO SE GA
WATERS LATE THIS MORNING AND REACH THE NE FL COASTAL WATERS THIS
AFTERNOON. HAVE RAISED SCA FOR ALL COASTAL WATERS NORTH OF ST
AUGUSTINE AND WILL LEAVE SOUTHERN TWO LEGS OUT OF HEADLINES FOR NOW.
NOT A HIGH CONFIDENCE EVENT IN STRENGTH OF NORTHEAST SURGE AND HOW
IT WILL REACH DOWN THE COAST BUT FEEL THAT SCA SHOULD BE ISSUED WITH
THIS PACKAGE. NORTHEAST FLOW CONDS AROUND 20 KNOTS WILL CONTINUE
THROUGH AT LEAST WED AFTERNOON AND WILL CONTINUE SCA HEADLINES.

RIP CURRENTS: MODERATE RISK DEVELOPING AS NORTHEAST SURGE PUSHES
DOWN THE COAST LATER TODAY. BREAKERS WILL BUILD INTO THE 3-5 FT
RANGE BY THIS EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  80  62  80  63 /  30  10  20  10
SSI  78  68  78  69 /  70  60  40  60
JAX  80  69  82  69 /  70  50  40  40
SGJ  80  72  83  73 /  80  60  60  60
GNV  83  68  84  68 /  60  20  50  40
OCF  85  69  86  70 /  70  30  70  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY FROM NOON TODAY TO 4 PM EDT WEDNESDAY FOR
     ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
     OFFSHORE-ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
     FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
     FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM.

&&

HESS/SHULER/
Hazardous weather outlook, Sep 23, 2:56 AM EST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
356 AM EDT TUE SEP 23 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-241000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
356 AM EDT TUE SEP 23 2014

...LOCALLY HEAVY RAINFALL POSSIBLE THIS WEEK...

...SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...

...MODERATE RISK OF RIP CURRENTS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AREA-WIDE DUE TO SLOW MOVING
SHOWERS AND THUNDERSTORMS TODAY WITH THE FOCUS LINGERING ALONG THE
ATLANTIC COASTAL COUNTIES TONIGHT AS STATIONARY RAIN-BANDS MAY
DEVELOP NEAR THE COAST.

A NORTHEAST SURGE OF WINDS IS EXPECTED ACROSS THE COASTAL WATERS
TODAY AND SMALL CRAFT ADVISORIES HAVE BEEN POSTED FOR THE ATLANTIC
WATERS NORTH OF ST AUGUSTINE. THIS WILL ALSO LEAD TO BREEZY TO
WINDY CONDITIONS ALONG THE BEACHES FROM JACKSONVILLE TO BRUNSWICK
AS NORTHEAST WINDS INCREASE TO 15 TO 25 MPH WITH GUSTS OF 30 TO 35
MPH POSSIBLE. THE DEVELOPING ONSHORE FLOW WILL PROMOTE A MODERATE
RISK OF RIP CURRENTS ALONG THE COAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

AN EXTENDED PERIOD OF ONSHORE WINDS WILL PROMOTE LOCALLY HEAVY
RAINFALL ALONG THE COASTAL AREAS...ALONG WITH SMALL CRAFT
ADVISORIES OVER THE ATLANTIC WATERS...AND AN ELEVATED RISK OF RIP
CURRENTS...ABOVE NORMAL TIDAL LEVELS...AND POTENTIAL BEACH EROSION
IN THE SURF ZONE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Nassau

When
September 23, 5:30 AM EST
Where
Nassau County, 0.6 mi W of Bryceville
Reported by
911 Call Center
Coordinates
30.380, -81.940

U.S. Highway 301 was closed at Otis Road due to a combination of heavy rainfall, standing water, and a clogged storm drain.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539579.